Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 70, NWS Jackson, KY

June 17, 1997Knox County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 1997, 1:08 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 1:08 PM EDT (17:08 UTC)
Expired
Jun 17, 1997, 4:10 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Knox County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 171710
FFWJKL
KYC121-235-172010-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT TUE JUN 17 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 410 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...KNOX

IN SOUTH CENTRAL KENTUCKY

   ...WHITLEY
 
AT 105 PM...RADAR SHOWED THUNDERSTORMS DROPPING TORRENTIAL RAINS ARE
TRACKING ACROSS ALREADY RAIN SOAKED AREAS. RADAR ESTIMATES AND
AUTOMATED RAIN GAUGES SHOW THAT OVER AN INCH OF RAIN HAS FALLEN IN THE
LAST HOUR IN WHITLEY COUNTY EAST OF WILLIAMSBURG.

ALTHOUGH THIS BOUT OF HEAVY RAIN WILL ONLY LAST AN HOUR OR SO...THE
GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS AND CANNOT HOLD ANY
MORE WATER. THE EXCESS RUNOFF WILL CONTRIBUTE TO FLOODING IN LOW LYING
AREAS...CREEKS AND STREAMS.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY ItN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:19 AM EDT, 9 hours 49 minutes earlier.

Area forecast discussion, Jun 17, 3:19 AM EDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 AM EDT TUE JUN 17 1997

NO TIME TO LOOK AT CHARTS AS FLOODING IS ONGOING. IF WE/RE GOING TO
GET RAIN TUES AFTERNOON/EVENING...STRONGLY RECOMMEND FFA FOR ALL OF MY
CWA...ESPECIALLY IN REGARD TO QPFERD.

SEE SDFFFSJKL ISSUED AT 0417Z AND 0641Z FOR LISTING OF FLOODING
REPORTS.

INGRAM/HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:13 PM EDTFlash Flood WarningJKLPowell4 hr
Jun 16, 11:05 PM EDTFlash Flood WarningJKLWolfe4 hr
Jun 16, 11:22 PM EDTFlash Flood WarningJKLMagoffin4 hr
Jun 16, 11:59 PM EDTFlash Flood WarningJKLEstill4 hr
Jun 17, 12:23 AM EDTFlash Flood WarningJKLFloyd4 hr
Jun 17, 12:40 AM EDTFlash Flood WarningJKLOwsley4 hr
Jun 17, 2:16 AM EDTFlash Flood WarningJKLClay3 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.